Medline ® Abstract for Reference 12
of 'Drug-induced thrombotic microangiopathy'
Thrombotic thrombocytopenic purpura associated with ticlopidine. A review of 60 cases.
Bennett CL, Weinberg PD, Rozenberg-Ben-Dror K, Yarnold PR, Kwaan HC, Green D
Ann Intern Med. 1998;128(7):541.
BACKGROUND: Thrombotic thrombocytopenic purpura, a life-threatening multisystem disease, has been infrequently associated with use of ticlopidine, a platelet anti-aggregating agent.
PURPOSE: To review 60 cases of ticlopidine-associated thrombotic thrombocytopenic purpura.
DATA SOURCES: Medical records, published case reports, and case reports submitted to the U.S. Food and Drug Administration.
STUDY SELECTION: Instances of ticlopidine-associated thrombotic thrombocytopenic purpura were identified.
DATA SYNTHESIS: Ticlopidine had been prescribed for less than 1 month in 80% of the patients, and normal platelet counts had been found within 2 weeks of the onset of thrombotic thrombocytopenic purpura in most patients. Mortality rates were higher among patients who were not treated with plasmapheresis than among those who underwent plasmapheresis (50% compared with 24%; P<0.05).
CONCLUSIONS: Ticlopidine use may be associated with the development of thrombotic thrombocytopenic purpura, usually within 1 month of initiation of therapy. The onset of ticlopidine-associated thrombotic thrombocytopenic purpura is difficult to predict, despite close monitoring of platelet counts.
Northwestern University and Chicago Veterans Affairs HealthCare System-Lakeside Division, Illinois 60611, USA.